Diabetes - Type 1 Community
metformin, colitis, and food sensitivity
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

metformin, colitis, and food sensitivity

I was wondering if it's possible for metformin to cause severe food sensitivities and colitis.  I am a 36 year old female with polycystic ovarian syndrome.   After initiating metformin, many of the hormonal problems, including weight gain despite daily exercise and healthy eating habits, have greatly improved. However, several months after achieving a dose of 1250 mg of the metformin ER, I am experiencing profound food sensitivity and allergies that have been further complicated by colitis, vitamin D deficiency, fatigue, and chronic hives.  The fatigue seems to persist despite vitamin D supplementation. I've had so much improvement in my condition since taking the metformin that I would be very disappointed if I had to stop it.  I was hoping someone might be able to tell me if they have experienced food sensitivity and severe gastrointestinal problems on the metformin, and if these symptoms can be dose dependent.  If it is the metformin, I was hoping I could tolerate a lower dose rather than stop it entirely.

Thanks so much for any info.
Martha
Tags: Colitis
Related Discussions
Avatar_n_tn
I am a volunter and not a physican.  I would suggest that you call your physican and discuss your concerns.  He/ she would be the best to advise you .

Sorryi could not be of more help.
3 Comments Post a Comment
Blank
Avatar_n_tn
I think I have my physicians mostly baffled at this point as not a one of them has ever seen anything quite like this before.  Thanks for the advice though=)
Blank
Avatar_f_tn
My father-in-law developed hives (large ones throughout his body) soon after starting metformin.  He has now suffered from these hives for over a year.  He takes an allergy medicine (cetirizine hydrochloride) every day (three tablets which is over the recommended dose, but necessary to control his hive outbreaks) and predisone often.

I would like to know from more metformin users if this is something they have experienced.  BTW- He was referred to an allergist who claims it is some sort of an autoimmune response in older people (he is 65), which I do not believe as there were not objective tests to substantiate this.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
Avatar_m_tn
Blank
shepardk23 male Comment
Apr 05
Avatar_m_tn
Blank
shepardk23 joined this community
Welcome them!
Apr 05
Avatar_f_tn
Blank
ashley3708 added the Heart Rhythm Tracker
Apr 04
Diabetes - Type 1 Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank